Massachusetts, 2019

High Wind and Strong Wind in Massachusetts, January 1, 2019

January 1, 2019 · NWS BOX · 8 events in 8 counties and zones

Low pressure center passing through New York State on January 1 brought strong west winds to Massachusetts on January 1.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure center passing through New York State on January 1 brought strong west winds to Massachusetts on January 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 1, 10:38 AM EST, 22 minutes earlier.

Area forecast discussion, Jan 1, 10:38 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1038 AM EST Tue Jan 1 2019

.SYNOPSIS...
The New Year will start off dry and mild but with strong to
possibly damaging winds from later this morning into mid
afternoon. Colder air arrives tonight and Wednesday. An upper
level disturbance could bring a dusting of snow away from the
south coast late Wednesday night into Thursday morning followed
by high pressure on Friday. A storm system tracking NE from the
mid Atlantic coast may bring a period of rain Saturday, with
pockets of freezing rain possible across northern MA. Dry,
blustery and mild conditions follow Sunday with cooler
temperatures next Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...

* Strong and Possibly Damaging Winds This Afternoon *

1010 AM Update...

Through this afternoon...
Conditions will be changing rapidly across the region over the
next few hours. Noting a few thin bands of showers moving
through the Berkshires into portions of the CT valley, and even
a report of -SHRA at KORH on the latest observation (15Z). As
they move into the drier air, will see them tend to dissipate
but may see a few brief, spotty showers push across mainly the
interior through around 19Z-20Z.

Cold front crossing the region at 15Z, with winds shifting to
W-NW with gusts up to 40-45 kt reported at several locations at
15Z including KFIT and KPSF, with a peak wind of 48 kt reported
at KALB at 14Z. So, will see winds quickly pick up for a few
hours with and behind the passing front as the pressure begins
to quickly rise. Could see gusts up to 50 kt in a few spots
across central and eastern Mass as the front passes through 17Z
to 18Z, then will slowly diminish through around 21Z or so.
Will need to take care out of doors, as these higher gusts may
cause local damage. High Wind Warning remains in effect for
central and eastern Mass, with Wind Advisory for the remainder
of the region.

Dense fog lingers across outer Cape Cod and Nantucket at 15Z,
but should improve quickly within an hour or two, then winds
will shift to W-NW gusting up to 40-45 kt by around 18Z.

Mild temps in place across most areas, with readings in the
upper 40s and 50s, but remaining around 40 along the Route 2
region of N Mass at 16Z. With the frontal passage, temps may
fall a bit but will take some time for the bulk of the colder
air to work eastward, probably toward mid afternoon or so.

Tonight...
Gusty NW winds will linger across N CT/RI/E Mass this evening,
then will diminish by around 10 PM or so as the strong low level
jet moves offshore. Leftover gusts up to around 20-25 kt may
linger across outer Cape Cod into the early morning hours.

Strong cold air advection works in during the night as skies
become mostly clear. Expect temps to bottom out in the teens
inland, ranging to the 20s along the immediate coast.

&&

.SHORT TERM /WEDNESDAY/...

High pressure builds across northern New England tonight and
Wednesday. Brief return to winterlike temperatures with mostly
clear skies and diminishing winds, as lows drop into teens and
20s tonight and only recovering into 20s and lower 30s
Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

Highlights...

* A bit of light snow psbl late Wed night/Thu AM away from S coast
* Dry and mild Friday
* Periods of rain Sat with risk of some freezing rain northern MA
* Mild and dry Sun

Wednesday night into Thursday...

Split flow pattern with fast moving northern stream shortwave
sweeping across New Eng. Brief period of deepening moisture
coincident with modest synoptic scale forcing will likely bring a
period of light snow late Wed night into early Thu. Southerly flow
will warm the boundary layer near the south coast where a quick
changeover to rain likely. Accum of a coating to less than an inch
is possible away from the south coast. Precip exits during Thu
morning followed by partly to mostly sunny skies developing in the
afternoon.

Friday...

Upper level confluent flow will maintain high pres over mid Atlc
region, resulting in sunshine, light winds and mild temps in New
Eng.

Friday night into Saturday...

Guidance is converging on a potent southern stream closed low
lifting NE off the mid Atlc coast on Sat, however there remains
some uncertainty on track of sfc low and extent of precip in New
Eng. GFS and ECMWF further N with low track across SE New Eng
and bring a soaking rain to the region, while GGEM keeps bulk of
rainfall south of New Eng with further south low track. Lots of
spread among GEFS members while bulk of EPS members bring some
rainfall to New Eng. The column is warm and supportive of mostly
rain, but with sfc low track south of New Eng and a cold air
damming signature, low level cold air could introduce some
freezing rain and icing threat across northern MA.

Sunday and Monday...

Dry and blustery Sun with W-NW flow and above normal temps.
Some uncertainty with timing of next shortwave approaching Mon,
but majority of GEFS and EPS members maintain high pres and dry
weather lasting through Mon.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...Moderate confidence.

MVFR-IFR conditions across Cape Cod and the islands through
around 17Z then will quickly improve to VFR as winds shift to W
behind FROPA. Wind gusts of 40-50 kt across much of area through
around 19Z or so. NW winds gradually subside later this
afternoon and tonight. VFR conditions through Wed.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SN.

Thursday: Mainly VFR, with local MVFR possible. Breezy. Chance
SN.

Thursday Night through Friday: VFR. Breezy.

Friday Night: Mainly VFR, with areas MVFR possible. Chance RA,
chance FZRA.

Saturday: Mainly MVFR, with areas VFR possible. Breezy. Chance
RA, chance FZRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...

Gale Warnings remain posted on all waters for strong S-SW
shifting to W-NW winds through the afternoon as cold front
crosses the waters. Will see a period of 40-45 kt gusts through
mid afternoon, before winds slowly subside.

Winds diminish further tonight and Wednesday as high pressure
builds across northern New England, but seas will take time to
subside offshore.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Thursday: Winds less than 25 kt. Chance
of rain.

Thursday Night through Friday: Winds less than 25 kt.

Friday Night: Winds less than 25 kt. Chance of rain.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 5 PM EST this afternoon for CTZ002>004.
MA...Wind Advisory until 5 PM EST this afternoon for MAZ002-003-
     008>011-017>024.
     High Wind Warning until 3 PM EST this afternoon for MAZ004>007-
     012>016-026.
RI...Wind Advisory until 5 PM EST this afternoon for RIZ001>008.
MARINE...Gale Warning until 7 PM EST this evening for ANZ230>237-250-
     251-254>256.

&&

SYNOPSIS...KJC/JWD
NEAR TERM...KJC/EVT
SHORT TERM...JWD
LONG TERM...KJC
AVIATION...KJC/EVT/JWD
MARINE...KJC/EVT/JWD
Hazardous weather outlook, Dec 31, 9:58 PM EST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
958 PM EST Mon Dec 31 2018

MAZ004-026-020300-
Northern Worcester MA-Northern Middlesex MA-
958 PM EST Mon Dec 31 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Massachusetts and
eastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ005>007-012-014-020300-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Southern Worcester MA-Southeast Middlesex MA-
958 PM EST Mon Dec 31 2018

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 3 PM EST TUESDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and northeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ002-008-020300-
Western Franklin MA-Western Hampshire MA-
958 PM EST Mon Dec 31 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM EST TUESDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002>004-MAZ003-009>011-013-015>024-RIZ001>008-020300-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
958 PM EST Mon Dec 31 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM EST TUESDAY...

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, southeastern Massachusetts, western Massachusetts,
and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ231>235-237-250-251-254>256-020300-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
958 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-020300-
Boston Harbor-Narragansett Bay-
958 PM EST Mon Dec 31 2018

...GALE WARNING IN EFFECT FROM 4 AM TO 7 PM EST TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Western Middlesex

When
January 1, 11:00 AM EST
Where
Western Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 11 AM EST a tree fell on a car on Wood Street in Hopkinton. At 12:10 PM EST a tree and wires fell on Pond Street in Hopkinton.

High Wind, Southern Worcester

When
January 1, 11:10 AM EST to 2:33 PM EST
Where
Southern Worcester forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 11:10 AM EST a tree fell on Arnold Road in Sturbridge. At 11:15 AM EST a tree fell on wires on Beaver Street in Worcester. At 11:15 AM EST a large tree fell on Blackstone Street in Blackstone. At 11:35 AM EST a tree fell on Leland Hill Road in Grafton. At 12:30 PM EST a tree fell on a car on Canal Street in Sutton. At 2:33 PM EST a tree fell on Morrison Drive in Mendon. At 10:53 AM EST an amateur radio operator estimated a wind gust of 53 mph.

Strong Wind, Western Essex

When
January 1, 11:15 AM EST
Where
Western Essex forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 11:15 AM EST a tree fell on wires on Crane Neck Street in West Newbury.

Strong Wind, Western Norfolk

When
January 1, 11:35 AM EST to 1:00 PM EST
Where
Western Norfolk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 12:06 PM EST a tree and wires fell on Orchard Place in Foxboro. At 1 PM EST a tree fell on a house on Granite Street in Medfield.

Strong Wind, Western Hampshire

When
January 1, 12:12 PM EST to 12:50 PM EST
Where
Western Hampshire forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

At 12:12 PM EST a tree fell on wires on Harlow Clark Road at County Road in Huntington. At 12:50 PM EST a tree fell on wires on state route 112 in Huntington.

Strong Wind, Southern Bristol

When
January 1, 12:15 PM EST
Where
Southern Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 12:15 PM EST a tree and wires fell on Rock O'Dundee Road in South Dartmouth.

Strong Wind, Eastern Plymouth

When
January 1, 1:00 PM EST
Where
Eastern Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

At 1 PM EST a tree fell on a car at Pine Street and Wildcat Lane in Norwell. Two people were trapped in the car, but no injuries.

Strong Wind, Northern Worcester

When
January 1, 4:17 PM EST
Where
Northern Worcester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 4:17 PM EST multiple trees fell on a fence by Phillipston Road in Barre.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795083, 795084, 795085, 795086, 795087, 795088, 795090, 795094.